MAUDE Adverse Event Report: ST. JUDE MEDICAL SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 33MJ-501
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2018, a 33mm masters valve was selected for implant in the mitral position.The valve was rotated initially with the valve rotator followed by forceps.During this rotation, both leaflets dislodged and one fractured into multiple pieces.The valve was explanted and the leaflet and fractured pieces were successfully retrieved, extending the procedure time by one hour.The device was exchanged for a 33 masters valve and was successfully implanted.The patient remained hemodynamically stable and there were no adverse patient consequences.
 
Event or Problem Description
On (b)(6) 2018, a 33mm masters valve was selected for implant in the mitral position.The valve was rotated initially with the valve rotator followed by forceps.During this rotation, both leaflets dislodged and one fractured into multiple pieces.There was no sub-annular tissue that limited the ability to rotate.The valve was explanted and the leaflet and fractured pieces were successfully retrieved, extending the procedure time by one hour.The device was exchanged for a 33 masters valve and was successfully implanted with pledgets.The patient remained hemodynamically stable and there were no adverse patient consequences.
 
Additional Manufacturer Narrative
The reported event of a fractured and dislodged leaflets was confirmed.One leaflet was fractured and dislodged from the orifice, but was not returned to abbott in its entirety.Though this leaflet was not returned in its entirety, abbott received confirmation that all pieces of the leaflet were successfully retrieved.The other leaflet was dislodged from the orifice and intact.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.There was no evidence of material defect in the carbon coating that may have caused or contributed to the dislodged leaflet or orifice damage.However, the damage was consistent with some external force applied to the valve which overstressed the carbon material.The cause of the reported event remains unknown.Please note, per the instructions for use, artmt100122073 ver.A, "using the valve holder/rotator and an sjm¿ valve holder handle, rotate the valve in situ to the desired position.The valve should rotate freely.If resistance is noted, the valve holder/rotator may not be properly seated in the valve, the valve may not be in the fully closed position, or the valve may be oversized.If the valve does not rotate freely, do not force valve rotation.".
 
Event or Problem Description
On (b)(6) 2018, a 33mm masters valve was selected for implant in the mitral position.The valve was rotated initially with the valve rotator followed by forceps.During this rotation, both leaflets dislodged and one fractured into multiple pieces.There was no sub-annular tissue that limited the ability to rotate.The valve was explanted and the leaflet and fractured pieces were successfully retrieved, extending the procedure time by one hour and the bypass time by 3 hours.The device was exchanged for a 33 masters valve and was successfully implanted with pledgets.The patient remained hemodynamically stable and there were no adverse patient consequences.

Brand Name
SJM MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
MDR Report Key8210516
Report Number2648612-2018-00106
Device Sequence Number265059
Product Code LWQ
UDI-Device Identifier05414734006682
UDI-Public05414734006682
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2021
Device Model Number33MJ-501
Device Lot Number5534308
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer01/04/2019
02/12/2019
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date01/23/2019
03/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;